Alert archive / Michigan / River Flood Warnings in 2017
River Flood Warning 36, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this river flood warning at Jun 25, 2017, 9:26 PM EDT for Gratiot County, Michigan. It took effect at Jun 25, 2017, 10:06 PM EDT. It was in force for 52 hr.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2017, 9:26 PM EDT (01:26 UTC)
- In effect from
- Jun 25, 2017, 10:06 PM EDT
- Expired
- Jun 28, 2017, 2:00 AM EDT
- In force
- 52 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Gratiot County, MI
The radar
The Grand Rapids radar (KGRR), 89 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Pine River at Alma (ALMM4).
- Action stage
- 7 ft
- Minor stage
- 8 ft
- Moderate stage
- 10 ft
- Major stage
- 12 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04155000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
704
WGUS43 KGRR 260126
FLWGRR
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Grand Rapids MI
926 PM EDT Sun Jun 25 2017
...The National Weather Service in Grand Rapids has issued a flood
warning for the following rivers in Southwest Lower Michigan...
Pine River At Alma affecting Gratiot County
.The unusually heavy rainfall between Thursday evening and Friday
morning has now moved downstream through the Pine river into Gratiot
County causing numerous road closing from Riverdale through Summer
into Alma. Only light rain showers are expected tonight into Monday
night so that should not impact river levels. Still river should
creast at Alma just below 9.0 feet by around noon on Monday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Even 6 inches of fast-moving flood water can knock
you off your feet... and a depth of 2 feet will float your car.
Never try to walk... swim... or drive through such swift water. If
you come upon flood waters... stop... turn around and go another way.
This warning will be in effect until the river falls below its flood
stage.
Stay tuned to further developments by listening to your local
radio... television... or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC057-270326-
/O.NEW.KGRR.FL.W.0036.170626T0206Z-170628T0600Z/
/ALMM4.1.ER.170626T0206Z.170626T1200Z.170627T1800Z.NO/
926 PM EDT Sun Jun 25 2017
The National Weather Service in Grand Rapids has issued a
* Flood Warning for
the Pine River At Alma.
* until late Tuesday night.
* At 9:00 PM Sunday the stage was 7.8 feet.
* Flood stage is 8.0 feet.
* Minor Flooding is forecast.
* Forecast, rise above flood stage by tonight and continue to rise to
near 9.0 feet by tomorrow morning. The river will fall below flood
stage by Tuesday early afternoon.
* Impact, at 9.5 feet...Expect flooding in basements in residences
along Downie and River Streets.
* Flood history, this crest compares to a previous crest of 9.0 feet
on Apr 12 1965.
&&
LAT...LON 4334 8476 4340 8469 4347 8459 4347 8452
4336 8463 4329 8474
$$
WDM3 follow-up statements
719
WGUS83 KGRR 261424
FLSGRR
Flood Statement
National Weather Service Grand Rapids MI
1024 AM EDT Mon Jun 26 2017
...The flood warning continues for the following rivers in Southwest
Lower Michigan...
Chippewa River Below Mt Pleasant affecting Isabella County
Pine River At Alma affecting Gratiot County
.Scattered showers and thunderstorms are expected across Central
Michigan through early evening...with one tenth of an inch of rain
or less expected in areas that receive rainfall. This additional
rainfall should not impact river levels. Heavier rainfall of one half
to one inch is expected Wednesday night into Thursday...which could
temper the fall of river levels or cause new rises to develop. The
following forecast is based on observed and forecast 24 hour precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Motorists should not attempt to drive around
barricades or drive cars through flooded areas.
Stay tuned to further developments by listening to your local
radio... television... or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC073-271624-
/O.CON.KGRR.FL.W.0032.000000T0000Z-170628T1500Z/
/MPTM4.3.ER.170623T1138Z.170624T0445Z.170628T0300Z.NR/
1024 AM EDT Mon Jun 26 2017
The Flood Warning continues for
the Chippewa River Below Mt Pleasant.
* until Wednesday morning.
* at 9:15 AM Monday the stage was 9.4 feet.
* Flood stage is 8.0 feet.
* Minor Flooding is occurring and Minor Flooding is forecast.
* Forecast, the river will continue a steady fall tonight and Tuesday...
before falling below flood stage late Tuesday night.
* Impact, at 10.0 feet...Expect minor flooding of residences located
in the north part of Mt. Pleasant, with many homes surrounded by
high water.
* Flood history, this crest compares to a previous crest of 9.0 feet
on Apr 28 2011.
&&
LAT...LON 4362 8485 4367 8475 4366 8461 4358 8461
4360 8472 4356 8480
$$
MIC057-271623-
/O.CON.KGRR.FL.W.0036.170626T1424Z-170628T0600Z/
/ALMM4.1.ER.170626T0206Z.170626T1800Z.170627T1800Z.NO/
1024 AM EDT Mon Jun 26 2017
The Flood Warning continues for
the Pine River At Alma.
* until late Tuesday night.
* at 8:00 AM Monday the stage was 8.8 feet.
* Flood stage is 8.0 feet.
* Minor Flooding is occurring and Minor Flooding is forecast.
* Forecast, the river is near crest and will begin to fall by this
evening. The river fall below flood stage Tuesday afternoon.
* Impact, at 8.4 feet...Residences at junction of River and Downie
Streets begin to flood.
* Flood history, this crest compares to a previous crest of 9.3 feet
on Apr 26 2009.
&&
LAT...LON 4334 8476 4340 8469 4347 8459 4347 8452
4336 8463 4329 8474
$$
MWS840
WGUS83 KGRR 270108
FLSGRR
Flood Statement
National Weather Service Grand Rapids MI
908 PM EDT Mon Jun 26 2017
...The flood warning continues for the following rivers in Southwest
Lower Michigan...
Chippewa River Below Mt Pleasant affecting Isabella County
Pine River At Alma affecting Gratiot County
.No significant rainfall is expected for tonight and into tomorrow
morning. With heavier rainfall of one half to one inch is expected
Wednesday night into Thursday...which could temper the fall of river
levels or cause new rises to develop. The following forecast is based
on observed and forecast 24 hour precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Motorists should not attempt to drive around
barricades or drive cars through flooded areas.
Stay tuned to further developments by listening to your local
radio... television... or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC073-280000-
/O.CON.KGRR.FL.W.0032.000000T0000Z-170628T0000Z/
/MPTM4.3.ER.170623T1138Z.170624T0445Z.170627T1200Z.NR/
908 PM EDT Mon Jun 26 2017
The Flood Warning continues for
the Chippewa River Below Mt Pleasant.
* until Tuesday evening.
* at 8:15 PM Monday the stage was 8.6 feet.
* Flood stage is 8.0 feet.
* Minor Flooding is occurring and Minor Flooding is forecast.
* Forecast, the river will continue to fall below flood stage by
tomorrow morning.
* Impact, at 8.0 feet...Expect minor flooding of Island Park and
Nelson Park in western Mt. Pleasant.
* Flood history, this crest compares to a previous crest of 8.7 feet
on Apr 13 2013.
&&
LAT...LON 4362 8485 4367 8475 4366 8461 4358 8461
4360 8472 4356 8480
$$
MIC057-280300-
/O.CON.KGRR.FL.W.0036.000000T0000Z-170628T0300Z/
/ALMM4.1.ER.**BAD_TIME**.170627T0600Z.170627T1500Z.NO/
908 PM EDT Mon Jun 26 2017
The Flood Warning continues for
the Pine River At Alma.
* until Tuesday evening.
* Flood stage is 8.0 feet.
* Forecast, the river is forecast to have a maximum value of 8.5 feet
after midnight tonight.
* Impact, at 8.4 feet...Residences at junction of River and Downie
Streets begin to flood.
* Flood history, this crest compares to a previous crest of 8.0 feet
on Apr 7 2017.
&&
LAT...LON 4334 8476 4340 8469 4347 8459 4347 8452
4336 8463 4329 8474
$$
wdm TLP694
WGUS83 KGRR 271441
FLSGRR
Flood Statement
National Weather Service Grand Rapids MI
1041 AM EDT Tue Jun 27 2017
...The Flood Warning has been cancelled and downgraded to a Flood
Advisory for the following river in Southwest Lower Michigan...
Pine River At Alma affecting Gratiot County
.River levels continue to fall this morning with improvement
expected through at least early Wednesday. Despite improvement, an
active pattern may delay or slow the pace of falling levels.
Showers and thunderstorms could bring additional heavy rain to the
area Wednesday into Wednesday night. Additional rain is also expected
later in the week. Therefore, residents along these rivers are
encouraged to pay close attention to the latest forecast and monitor
river trends through the next week. The following forecast is based
on observed and forecast 24 hour precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Motorists should not attempt to drive around
barricades or drive cars through flooded areas.
Stay tuned to further developments by listening to your local
radio... television... or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC057-271511-
/O.CAN.KGRR.FL.W.0036.000000T0000Z-170628T0300Z/
/ALMM4.N.ER.691231T2359Z.000000T0000Z.000000T0000Z.NO/
1041 AM EDT Tue Jun 27 2017
The Flood Warning is cancelled for
the Pine River At Alma.
and has been downgraded to a Flood Advisory.
* at 8:00 AM Tuesday the stage was 7.8 feet.
* Flood stage is 8.0 feet.
* Forecast, the river crested below flood stage at 7.8 feet. The
river will fall to 7.0 feet by tomorrow morning.
* Impact, at 8.0 feet...Expect some flooding of low lying areas.
* Flood history, this crest compares to a previous crest of 8.0 feet
on Apr 7 2017.
&&
LAT...LON 4334 8476 4340 8469 4347 8459 4347 8452
4336 8463 4329 8474
$$
jamWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Jun 25, 9:07 PM EDT, 19 minutes earlier.
Area forecast discussion, Jun 25, 9:07 PM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
907 PM EDT Sun Jun 25 2017
LATEST UPDATE...
Update
.SYNOPSIS...
Issued at 319 PM EDT Sun Jun 25 2017
More cool and showery weather will be likely through Monday evening
as an expansive area of low pressure sits over the region and brings
weak waves to the area. Much of the period at any one location will
not be raining. The chance will remain at all times through Monday
evening, especially in the afternoon and early evening hours.
Temperatures will warm back up a bit then Tuesday and Wednesday as
the system moves out of the area. The warmer temperatures will be
accompanied by occasional threats for more widespread showers and
storms from late Wednesday into next weekend.
&&
.UPDATE...
Issued at 907 PM EDT Sun Jun 25 2017
Based on radar trends and the consistent forecasts for rain
showers as the next upstream shortwave moves through the area I
increased to pop to likely across the area tonight, from west to
east, with the movement of the shortwave. Rainfall amounts should
mostly be less than a tenth of an inch. Instability for the most
part is marginal for thunderstorms but I do have them possible
near the lake shore as the water is warmer than the air, which is
odd in late June but it is none the less true.
&&
.SHORT TERM...(This evening through Tuesday night)
Issued at 319 PM EDT Sun Jun 25 2017
Our main focus in the short term is on the continued shower/storm
chances through Monday night as the upper low continues to spin over
the region and send down short waves through the area. The weather
looks fairly quiet through the rest of the short term after the
system should move out Monday night.
Plenty of diurnal cloud cover away from Lake Michigan, with showers
north of I-96 this afternoon so far. A sfc trough is dropping south
through the area with a few showers along it. We expect a few storms
will become possible from now through mid-evening with enough sfc
based instability available to justify the mention. Severe weather
is not expected, but some pea-sized hail and cold air funnels will
be possible.
The coldest of the air aloft will come in later tonight and linger
through Mon evening. This will spell more of the same as the past
couple of days, but bring lake effect/enhancement into play. The air
will be cold enough to bring delta t's up to around 13-15C. This
could enhance some of the showers along the lakeshore. Forecast
soundings show thunder could remain possible over the lake with
EQL's up well above the -20C isotherm and decent lake-induced CAPE.
Inland, the peak heating hours will bring the most showers. Thunder
threat inland does not look great with temps being held down in the
50s and 60.
We will finally see the upper jet lift NE of the area later Mon
night as a strong wave moving through late Mon will finally take it
out of the area. We should dry up the shower chances, and finally
warm up some.
.LONG TERM...(Wednesday through Sunday)
Issued at 319 PM EDT Sun Jun 25 2017
The long term period is looking stormy. The main challenges deal
with the timing of the storms along with their impacts.
To start the period...a low level jet will be arriving from the
southwest Wednesday afternoon into Wednesday night. This is
associated with a mid level wave...which will be pushing in from the
west. The combination of an unseasonably moist
airmass...instability and lift will support a round or two of
thunderstorms. Mid level lapse rates are forecasted to steepen up
as we go through the night along with an increase in the deep layer
shear. All this suggests a risk for some severe weather. Locally
heavy rain is possible given the high PWAT airmass that moves in.
For Thursday...there is some uncertainty as far as how far south the
cold front shifts. The front ends up becoming nearly parallel to the
mid level flow supporting the uncertainty. Will keep a risk for
storms going for now. The GFS keeps this boundary over the CWA and
shows and afternoon mid level wave moving in. That...combined with
abundant instability would support some severe weather.
However...considerable uncertainty exists on this setup.
Then for Friday into Saturday...a mid level low drops out of the
Canadian Prairies and into the Great Lakes Region. That combined
with an unseasonably moist airmass supports additional storms...some
of which could be severe. Heavy rain could occur as well. There
are model timing differences. The faster GFS would push the main
axis of storms and heavy rain off to the east by Saturday while the
High Res Euro shows the mid level low still to the west of Lower
Michigan on Saturday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 742 PM EDT Sun Jun 25 2017
Expect periods of showers overnight into Monday accompanied with
MVFR cigs near and west of US-131. That is the result of shortwaves
continuing to rotate around the upper level system stalled over
the Great Lakes. The coldest air at mid levels moves through the
western Great Lakes Monday. Model forecast temperature near 850 mb
are forecast to be near or below record low levels (SPC DTX
Sounding history page) for this time of year. In fact the air will
be cold enough for lake enhanced clouds and showers so I have
VCSH and MVFR cigs at both GRR and MKG overnight into mid morning
Monday. Most of the other TAF sites also have VCSH overnight into
Monday afternoon. Like the past few days it will continue to be
windy during the day time hours too. VFR cigs/vsbys should
prevail at all TAF sites by Monday afternoon. There is marginally
enough instability for thunderstorms tonight and Monday, however
at this point the threat did not seem high enough to include that
in the TAF forecasts.
&&
.MARINE...
Issued at 319 PM EDT Sun Jun 25 2017
No change needed to the marine headlines after the earlier
expansion. Winds will come down slightly for a little bit this
evening, before coming back up overnight with the next wave. Winds
will stay up in the Small Craft/Beach Hazards category through Mon
evening before dropping off.
We will see temps drop off enough aloft combined with the relatively
warmer waters of Lake Michigan to bring a waterspout threat
beginning overnight tonight, and lasting through Monday evening.
&&
.HYDROLOGY...
Issued at 319 PM EDT Sun Jun 25 2017
Rain heavy enough to affect river levels is not expected until
Wednesday afternoon at the earliest. This will allow river levels to
fall the next few days. We will enter a potentially wet period from
Wednesday afternoon into the weekend.
At this point it looks like heavy rain and thunderstorms will be
mostly likely Wednesday evening into Thursday morning and again
Friday morning into the evening. The combination of these two events
could produce amounts over 3 to 4 inches in some areas. We will
continue to monitor forecast trends over the next few days for
specifics on amounts and locations where the heavier rain is
expected.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through Monday evening for MIZ037-043-
050-056-064-071.
LM...Small Craft Advisory until midnight EDT Monday night for
LMZ844>849.
&&
UPDATE...WDM
SYNOPSIS...NJJ
SHORT TERM...NJJ
LONG TERM...MJS
AVIATION...WDM
HYDROLOGY...Ostuno
MARINE...NJJHazardous weather outlook, Jun 25, 10:35 AM EDT, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 1035 AM EDT Sun Jun 25 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-260945- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1035 AM EDT Sun Jun 25 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight An isolated thunderstorm is possible both today and tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday An isolated thunderstorm is possible on Monday as well. Any storms will remain below severe levels. The threat for heavy rain is being monitored in the Wednesday through Friday time frame of the upcoming work week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-260945- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1035 AM EDT Sun Jun 25 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Hazardous conditions for smaller craft and for swimmers will exist both today and tonight. Waves of 3 to 5 feet are expected today. An isolated thunderstorm will be possible as well today and tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Large waves are expected on Monday, building into the 4 to 7 foot range. An isolated thunderstorm is possible over Lake Michigan on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. DUKE NJJ
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 5:17 PM EDT | Special Weather Statement | GRR | Allegan, Barry, Clinton, Eaton, Gratiot, Ingham and 7 more | 3 hr |
Nearby
River Flood Warnings in Michigan, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.